Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Goodland, KS

April 14, 2012Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2012, 11:21 AM CDT for Graham County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 11:21 AM CDT (16:21 UTC)
Expired
Apr 14, 2012, 12:00 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:43 AM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS53 KGLD 141621
SVRGLD
KSC065-141700-
/O.NEW.KGLD.SV.W.0010.120414T1621Z-120414T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL NOON CDT

* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
  MILES EAST OF WAKEENEY...AND WAS MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOGUE AND NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
      3946 9959 3914 9960
TIME...MOT...LOC 1621Z 223DEG 49KT 3906 9975
WIND...HAIL 60MPH 1.25IN
$$

ROBINSON
2 follow-up statements
222 
WWUS53 KGLD 141632
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT APR 14 2012

KSC065-141700-
/O.CON.KGLD.SV.W.0010.000000T0000Z-120414T1700Z/
GRAHAM KS-
1132 AM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRAHAM COUNTY UNTIL NOON CDT...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF PALCO...OR 13 MILES SOUTH OF BOGUE...AND WAS MOVING
NORTHEAST AT 75 MPH.

LOCATIONS IMPACTED INCLUDE...
  BOGUE AND NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
      3946 9959 3914 9960
TIME...MOT...LOC 1632Z 207DEG 66KT 3922 9964
WIND...HAIL 60MPH 1.25IN
$$

ROBINSON
403 
WWUS53 KGLD 141656
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT SAT APR 14 2012

KSC065-141706-
/O.EXP.KGLD.SV.W.0010.000000T0000Z-120414T1700Z/
GRAHAM KS-
1156 AM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 1100 AM MDT/NOON CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
      3946 9959 3914 9960
TIME...MOT...LOC 1656Z 207DEG 66KT 3961 9938
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:26 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 14, 6:26 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MDT SAT APR 14 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 237 AM MDT SAT APR 14 2012

UPPER FLOW WILL CONTINUE SOUTHWEST TODAY. AN UPPER LOW WILL MOVE
INTO NORTHEAST COLORADO TONIGHT. THE UPPER LOW WILL CONTINUE MOVING
NORTHEAST INTO EASTERN SOUTH DAKOTA SUNDAY AFTERNOON. A SHORTWAVE
RIDGE WILL MOVE EAST OF THE ROCKIES SUNDAY NIGHT. AS THIS RIDGE
MOVES SOUTHEAST NORTHWEST FLOW WILL RESUME MONDAY/MONDAY NIGHT. AT
THE SURFACE...A LOW WILL MOVE INTO EASTERN COLORADO TODAY AND THEN
INTO SOUTHCENTRAL SOUTH DAKOTA TONIGHT. THE LOW WILL CONTINUE MOVING
FURTHER NORTHEAST INTO SOUTHWEST MINNESOTA SUNDAY. HIGH PRESSURE WILL
MOVE INTO THE CENTRAL PLAINS SUNDAY NIGHT AND CONTINUE THROUGH
MONDAY NIGHT.

BOUNDARY LAYER RH INCREASES TO 90 PERCENT AND ABOVE ACROSS THE FA SO
EXPECT STRATUS AND PATCHY FOG ACROSS MOST OF THE FA THIS MORNING.
THE NEXT QUESTION IS WHERE WILL THE WESTWARD EXTENT OF THUNDERSTORMS
BE THIS AFTERNOON ACROSS THE EAST FA. THERE IS AT LEAST A SLIGHT
CHANCE FOR STORMS IN HLC MCK AND WEST TO BENKELMAN. CAPE RANGES FROM
FROM 1000 TO 2000 J/KG IN THE EASTERNMOST ZONES WITH MARGINAL CAPE
OF 200 TO 400 J/KG TOWARD BENKELMAN. THERE IS ENOUGH SHEAR FOR
STORMS TO BECOME SEVERE AS WELL. FURTHER WEST WHERE INSTABILITY IS
MUCH LOWER SHOWERS WILL START TO MOVE INTO THE NORTHWEST FA. THE
BEST DYNAMICS FOR THE SHOWERS SATURDAY NIGHT ARE IN THE NORTHWEST SO
WILL GO WITH HIGHER POPS THERE AND LOWER POPS IN THE SOUTHEAST
ZONES. THESE DYNAMICS MOVE FURTHER EAST SUNDAY. CHANCE AND LIKELY
POPS SEEM GOOD FOR NOW ESPECIALLY SINCE GUIDANCE POPS ARE IN THE
LOWER CHANCE CATEGORY. FORECAST SOUNDINGS INDICATE THAT SOME SNOW
MAY MIX IN EARLY SUNDAY MORNING FOR A FEW HOURS IN WESTERN PORTIONS
OF EASTERN COLORADO ZONES. POPS SHOULD DECREASE STEADILY SUNDAY
AFTERNOON AS THE UPPER LOW SHIFTS NORTH INTO EASTERN SOUTH DAKOTA.
BY 18Z SUNDAY THE SURFACE TROUGH AXIS IS IN THE EASTERN FA. BY 00Z
MONDAY PRECIPITATION SHOULD BE ON ITS WAY OUT OF THE FA. SLIGHT
CHANCE POPS STILL LOOK ON TRACK FOR A SMALL AREA OVER SOUTHWEST
NEBRASKA. OTHERWISE POPS ARE NIL ELSEWHERE ACROSS THE FA SUNDAY
NIGHT. SOME PRECIPITATION MAY MOVE INTO THE NORTHWEST FA MONDAY
MORNING AS THE NEXT SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS SO
ADDED A SLIGHT CHANCE POP FOR THAT.   PLAN TO STAY WITH SLIGHT
CHANCE POPS FOR MONDAY AFTERNOON SINCE THE GFS IS SHOWING A MARGINAL
OPPORTUNITY WITH THE BEST DYNAMICS AND MOISTURE NORTH OF THE FA.
SUBSIDENCE WILL MOVE INTO THE FA MONDAY NIGHT BEHIND THE EXITING
WAVE. POPS WILL BE NIL FOR MONDAY NIGHT.

THERE IS SOME QUESTION AS TO WHETHER THE WIND ADVISORY NEEDS TO BE
EXTENDED FURTHER NORTH TOWARD MCK. NAM WINDS ARE BELOW ADVISORY
WHILE THE GFS IS ABOVE. THE HRRR/RUC SHOW THE STRONGEST WIND OVER
THE SOUTHERNMOST PART OF THE FA AND FURTHER SOUTH. THIS MATCHES WELL
WITH THE CURRENT WIND ADVISORY. ANOTHER HIGHLIGHT MAY BE NEEDED FOR
SUNDAY BUT WILL HOLD OFF ON THAT FOR NOW.

DUE TO THE STRONG WIND AND LOW RH A RED FLAG WARNING HAS BEEN
POSTED. CURRENT RH FIELDS STILL LOOK IN LINE WITH THE CURRENT
HIGHLIGHT SO NO EXPANSION IS NEEDED.

MAX TEMPERATURES WILL RISE INTO THE 70S TODAY WITH 80 POSSIBLE AT
KMCK. MUCH COOLER TEMPERATURES IN THE 50S/LOW 60S WILL OCCUR
SUNDAY/MONDAY. MIN TEMPERATURES WILL RANGE IN THE MID/UPPER 30S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 1240 AM MDT SAT APR 14 2012

ZONAL FLOW IS FORECAST ACROSS THE CONUS THIS PERIOD. WEAK SYSTEMS
EMBEDDED IN THE FLOW WILL OCCASIONALLY MOVE THROUGH THE PLAINS.
THE ONE FORECAST FOR THURSDAY MAY PROVIDE A VERY LOW CHANCE FOR
MEASURABLE PRECIPITATION. HOWEVER CONFIDENCE IS NOT VERY GREAT AT
THIS TIME RANGE FOR SUCH A WEAK SYSTEM AND PREFER TO CARRY ONLY 10
POPS AT THIS TIME. NOT MUCH FLUCTUATION IN TEMPERATURES...HIGHS
GENERALLY AROUND 10 DEGREES ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 456 AM MDT SAT APR 14 2012

FORECAST SOUNDINGS INDICATE THAT STRATUS AND FOG AND IFR/LIFR CONDITIONS
WILL PERSIST AT KGLD AND KMCK UNTIL MID TO LATE MORNING. AT THAT
POINT CONDITIONS WILL IMPROVE TO VFR UNTIL AROUND 09Z SUNDAY WHEN
SHOWERS MOVE INTO THE AREA. WINDY CONDITIONS ARE EXPECTED AT BOTH
SITES FOR THE AFTERNOON AND INTO THE EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR KSZ013-027-028-041-042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR KSZ013>016-027>029-041-042.

CO...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ253-254.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ091-092.

NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Apr 14, 10:42 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
942 AM MDT SAT APR 14 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
942 AM MDT SAT APR 14 2012 /1042 AM CDT SAT APR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS MORNING
ACROSS THE SOUTHEAST PORTION OF THE AREA AND SPREAD TO THE NORTH
THROUGH THE AFTERNOON AND EARLY EVENING HOURS...BRINGING
POTENTIALLY DANGEROUS WEATHER TO THE AREA. SEVERE STORMS ARE MAINLY
EXPECTED ALONG AND EAST OF A YUMA TO COLBY TO GOVE LINE. VERY
LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER...DAMAGING WINDS AND
TORNADOES WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS BEFORE THE
STORM THREAT ENDS EARLY THIS EVENING. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE NEAR THE MCCOOK...NORTON...OBERLIN AND HILL CITY
AREAS.

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THESE
STRONG WINDS AND DRY CONDITIONS WILL ALSO CREATE CRITICAL FIRE
WEATHER CONDITIONS THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 10 AM MDT (11 AM CDT).

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:39 PM CDTWind AdvisoryGLDGove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more23 hr
Apr 14, 3:44 PM CDTHigh Wind WatchGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more12 hr
Apr 14, 5:03 PM CDTSpecial Weather StatementGLDNorton27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.